Calculator Guides
Bishop Score: What a Cervical Assessment Can and Cannot Decide
Editorial record
This source-linked educational article has been updated through AI-assisted evidence checks and editorial review. Verify information against current guidance and local protocols before applying it to patient care.
Citation methodologyThe Bishop score describes the cervix before induction. It does not establish why delivery is needed, guarantee vaginal birth, or determine whether induction is appropriate for a particular pregnancy.
Record the Version and Components
The original score combines dilation, effacement, fetal station, cervical consistency, and cervical position, with a maximum of 13. A simplified three-component version has a different range, zero to nine. Name the version; do not mix component tables. Primary comparison of original and simplified scores.
For a fictional examination recorded as component scores of 2 for dilation, 2 for effacement, 1 for station, 1 for consistency, and 0 for position, the total is 2 + 2 + 1 + 1 + 0 = 6. Keeping the component scores makes it possible to check the total and understand what changes on reassessment.
Why the Boundary of Six Matters
NICE NG207 separates scores six or less from scores greater than six when discussing induction methods. Six is not left in an undefined "intermediate" category. For an appropriate candidate, the lower-score pathway includes cervical-ripening methods; the higher-score pathway offers amniotomy with intravenous oxytocin. That framework differs from the simplified teaching label "eight or more is favorable." NICE induction recommendations.
Neither threshold is a stand-alone drug order. Before selecting a method, the maternity team assesses presentation, fetal condition, membrane status, the indication and urgency for delivery, contraindications, and the person's preferences. Monitoring requirements and local product authorization remain important. A previous uterine scar changes the risk discussion and method selection; the same total cannot be used to copy a plan from an unscarred uterus. NICE recommendations, including previous caesarean birth.
A Low Score Is Not "Failed Induction"
Imagine two people each scoring six, one undergoing an elective induction discussion and the other needing expedited delivery for an obstetric concern. Their cervical findings may be similar, but urgency and safety are not encoded in those six points. The score helps describe the starting conditions, not resolve the whole decision.
NICE uses the assessment to choose an initial induction method, not to attach a guaranteed outcome to the total. Its rationale also distinguishes the evidence for different methods from the broader decision about whether and when delivery is needed. NICE rationale for induction methods.
In documentation, separate the cervical score, the clinical reason for considering induction, the agreed method, and the monitoring and reassessment plan. That is more useful than writing only "unfavorable cervix."
Related calculators
- Bishop Score Calculator - Obstetrics & Gynecology